Wyoming, 2014

Avalanche in Wyoming, January 9 to 10, 2014

January 9 to 10, 2014 · NWS RIW · 3 events in 1 county or zone

A skier on Mount Glory was injured when an avalanche on the Chicken Scratch route buried him to the hips. The skier triggered the one foot deep avalanche at an elevation of 9600 feet during the late morning of Thursday, January 9.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A skier on Mount Glory was injured when an avalanche on the Chicken Scratch route buried him to the hips. The skier triggered the one foot deep avalanche at an elevation of 9600 feet during the late morning of Thursday, January 9.

The following day, Friday, January 10, a snowboarder was injured when he triggered a slide just north of State Highway 22 on Teton Pass. The avalanche carried him to the roadway and partially buried him. The slide was about one foot deep and occurred around 1100MST.

Lastly, a snowmobiler triggered and was subsequently buried by an avalanche near Ski Lake on Friday afternoon, January 10. The man was quickly uncovered by other people and was only injured. The slide was the last of three avalanches that injured people during a two-day period of high avalanche danger in the western Wyoming mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 10:40 AM MST, 20 minutes earlier.

Area forecast discussion, Jan 9, 10:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1040 AM MST THU JAN 9 2014

.SHORT TERM...THURSDAY THROUGH SATURDAY NIGHT

QUITE AN ACTIVE WEATHER PATTERN APPEARS TO BE ON TAP AS SEVERAL
SYSTEMS MOVE ACROSS THE COWBOY STATE AND BRING MULTIPLE THREATS OF
SNOW AND WIND. AS ALWAYS WE WILL START WITH TODAY. POCATELLO RADAR
CURRENTLY SHOWS THE FIRST BATCH OF SNOW MOVING THROUGH WESTERN
WYOMING AND THIS WILL BE MOVING INTO WESTERN WYOMING BY THURSDAY
MORNING. MODELS APPEAR TO BE HANDLING THIS FAIRLY WELL AND
CONTINUITY LOOKED REASONABLE SO FEW CHANGES WERE MADE. THE HEAVIEST
SNOW STILL LOOKS TO BE THIS AFTERNOON WITH THE POSSIBILITY OF A VERY
HEAVY BURST OF SNOW AS THE COLD FRONT MOVES ACROSS THE AREA. AMOUNTS
ALSO LOOK GOOD WITH 3 TO 6 INCHES IN THE VALLEYS AND 6 TO 12 INCHES
IN THE VALLEYS. SOME WESTERN FACING SLOPES COULD PICK UP A BIT
MORE...BUT THIS SHOULD BE THE EXCEPTION RATHER THAN THE RULE. OUR
ONE CONCERN IS THE ADVISORY MIGHT RUN A BIT TOO LONG WITH THE BULK
OF THE SNOW MOVING OUT THIS EVENING. BUT FOR NOW WE WILL LET
CONTINUITY RIDE. MEANWHILE...EAST OF THE DIVIDE IT SHOULD BE A
MAINLY DRY DAY. WINDS WILL INCREASE A BIT ACROSS THE FAVORED AREAS
AS THE PRESSURE GRADIENT TIGHTENS A BIT BUT SHOULD REMAIN BELOW
HIGHLIGHT CRITERIA. NOW FOR THE NEXT QUESTION...HOW MUCH SNOW WILL
MAKE IT OVER THE DIVIDE. THE MODELS ARE SHOWING A BAND DEVELOPING
THIS EVENING AND CONTINUING OVERNIGHT BEFORE SHIFTING EAST OF THE
AREA FRIDAY MORNING. THESE BANDS ARE NOTORIOUSLY HARD TO PREDICT AS
THE WHERE THEY WILL SET UP. AT THIS POINT...WE USED A COMBINATION OF
THE MODELS ARE PAST EXPERIENCE AS THE WHERE THEY WILL OCCUR. IT WILL
LIKELY BE ALONG SOME SORT OF A CONVERGENCE BOUNDARY AND WHERE A MID
LEVEL CIRCULATION MOVES OVER IT TO PROVIDE THE LIFT. FOR NOW...WE
PUT THE BEST CHANCE FROM WORLAND AND THERMOPOLIS INTO THE WIND RIVER
BASIN AND EAST TO CASPER AND JOHNSON COUNTY. WE ALSO KEPT AMOUNTS
BELOW ADVISORY LEVEL FOR NOW. HOWEVER...MANY OF THE PREVIOUS SYSTEMS
HAVE OVERACHIEVED AND SOMEONE COULD END UP WITH MORE. BUT AS SAID
BEFORE...PINPOINTING THIS LOCATION IS NEARLY IMPOSSIBLE AT THIS
POINT.

ANOTHER SHORTWAVE WILL THEN MOVE INTO WESTERN WYOMING FOR FRIDAY.
MODELS ARE MORE SPLIT ON THE STRENGTH OF THIS SYSTEM WITH THE GFS
THE MOST BULLISH...THE NAM THE DRIEST AND THE EUROPEAN SOMEWHERE IN
THE MIDDLE. THERE IS NOT AS MUCH UPPER LEVEL SUPPORT WITH THIS
SYSTEM AS THE BEST UPPER LEVEL DYNAMICS WILL HAVE SHIFTED EAST OF
THEM AREA. WITH THE MODELS SPLIT WE LEFT CONTINUITY ALONE WITH THE
HEAVIEST SNOW IN THE HIGHER ELEVATIONS. AS FOR EAST OF THE
DIVIDE...IT LOOKS MAINLY DRY EXCEPT FOR MAYBE AN ISOLATED SNOW
SHOWER OR FLURRY. 700 MILLIBAR WINDS DO STRENGTHEN A
BIT...ESPECIALLY ON THE GFS AND WITH A CONTINUED TIGHT PRESSURE
GRADIENT IT LOOKS TO BE A WINDY DAY FOR THE USUAL AREAS ONCE AGAIN.
AS FOR TEMPERATURES...THE AIR BEHIND THE FRONT IS OF PACIFIC ORIGIN
SO TEMPERATURES SHOULD NOT FALL THAT MUCH.

SYSTEM NUMBER THREE THEN MOVES IN FOR SATURDAY IN THE WEST. MODELS
ARE AMAZINGLY FAIRLY CONSISTENT WITH THE TIMING OF THE PRECIPITATION
WITH THE HEAVIEST IN THE AFTERNOON WHICH CORRESPONDS WELL WITH THE
BEST JET DYNAMICS AND THE ARRIVAL OF THE COLD FRONT. HOWEVER...THIS
IS STILL TWO TO THREE DAYS OUT AND NEEDS TO BE WATCHED AND FINE
TUNED. IT LOOKS LIKE ANOTHER ROUND OF MODERATE TO HEAVY SNOW AND
ANOTHER ROUND OF HIGHLIGHTS WILL LIKELY BE NEEDED. MEANWHILE...THE
STORY EAST OF THE DIVIDE WILL BE THE WIND. THE COMBINATION OF A
TIGHT PRESSURE GRADIENT...TIGHTLY PACKED HEIGHT LINES AND STRONG
UPPER LEVEL WINDS SHOULD BRING A VERY WINDY DAY TO MUCH OF THE AREA.
LATEST MODEL RUNS SHOW 700 MILLIBAR WINDS AS STRONG AS 65 TO 70
KNOTS AND WITH GOOD MIXING EXPECTED HIGH WIND HIGHLIGHTS SEEM LIKE A
GOOD POSSIBILITY AT THIS TIME. THE SOUTHWEST FLOW AHEAD OF THE FRONT
WILL ALSO BRING IN WARMER TEMPERATURES...ALTHOUGH THIS COULD BE
MITIGATED A BIT IN AREAS WITH DEEPER SNOW COVER. NEVERTHELESS...IT
SHOULD BE THE WARMEST DAY FOR MANY AREAS SINCE LAST FRIDAY. AS FOR
ANY SNOW EAST OF THE DIVIDE...STILL UNCERTAIN WITH STRONG
DOWNSLOPING FLOW BUT AGAIN IT WILL HAVE TO BE WATCHED.

.LONG TERM...SUNDAY THROUGH THURSDAY

WINTER STORM WILL BE ONGOING ACROSS THE AREA WITH SNOW AND WIND OVER
THE WEST...AND EXTREMELY WINDY WITH PERHAPS SOME SNOW EAST. ALTHOUGH
THE BEST DYNAMICS WILL BE EXITING THE AREA EARLY SUNDAY MORNING...A
STRONG AND MOIST NORTHWEST FLOW SHOULD KEEP LIGHT TO MODERATE
SNOWFALL GOING AT LEAST ACROSS THE FAR WEST/NORTHWEST. ALSO WINDS
ARE EXPECTED TO REMAIN BLUSTERY SO SIGNIFICANT BLOWING/DRIFTING OF
SNOW SHOULD CONTINUE INTO SUNDAY...EVEN IF THE INTENSITY AND
COVERAGE OF THE SNOW DECREASES. THE WINDIEST AREAS SUNDAY APPEARS TO
BE SOUTHERN LINCOLN...EAST ACROSS SWEETWATER COUNTY...AND PERHAPS
AROUND DUBOIS. HIGH WIND HIGHLIGHTS WILL LIKELY NEED TO BE CONTINUED
OR ISSUED IN THOSE AREAS...AND POSSIBLY IN AREAS SUCH AS SOUTHEAST
FREMONT COUNTY...NATRONA COUNTY...ABSAROKA MTS AND CODY
FOOTHILLS.

STRONG NORTHWEST FLOW CONTINUES INTO MONDAY...WITH WINDY TO POSSIBLY
HIGH WIND CONTINUING. THE NORTHWEST AND NORTHERN MOUNTAINS WILL HAVE
THE BEST SHOT AT GETTING ADDITIONAL SNOWFALL IN THE NORTHWEST
FLOW...BUT AMOUNTS LOOK TO ON THE LIGHT SIDE AND NOT AS EXTENSIVE.
GLOBAL MODELS CONTINUE TO HINT AT A CLIPPER SYSTEM SENDING SOME
PRECIPITATION ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA
LATE MONDAY THROUGH TUESDAY MORNING TIME FRAME. THE 00Z ECMWF
REMAINS MORE BULLISH WITH THE PRECIPITATION...AND FARTHEST WEST WITH
THIS SYSTEM...THAN THE 00Z GEM OR GFS. WILL KEEP SOME SLIGHT TO
CHANCE POPS ACROSS THE NORTHEAST TO RESPECT THE ECMWF SOLUTION.

ON TUESDAY...THERE COULD BE SOME LINGERING SNOW IN THE MORNING
ACROSS THE EAST IF THE ECMWF SOLUTION IS CORRECT. OTHERWISE A
STRONG...BUT DRIER NORTHWEST FLOW IS EXPECTED...AND WILL ONLY HAVE
SLIGHT POPS ACROSS THE NORTHWEST/NORTHERN MOUNTAINS. WINDY
CONDITIONS WILL CONTINUE TUESDAY...BUT HIGH WINDS ARE NO LONGER
EXPECTED.

FOR NEXT WEDNESDAY AND THURSDAY...GLOBAL MODELS HAVE BEEN FLIP
FLOPPING BETWEEN A BUILDING RIDGE OVER THE ROCKIES...OR HAVING
ANOTHER SHORTWAVE IN THE NORTHWEST FLOW AFFECTING THE AREA. THE
TREND OVER THE PAST DAY IS TO KEEP THE RIDGING ACROSS THE WEST COAST
WITH A DRY NORTHWEST FLOW WEDNESDAY...WITH A SHORTWAVE TROUGH IN THE
NORTHWEST FLOW IMPACTING THE AREA THURSDAY.

TEMPERATURES ARE EXPECTED TO BE SEASONAL SUNDAY...WITH ABOVE AVERAGE
TEMPS FOR MUCH OF THE REST OF THE EXTENDED.

&&

.AVIATION.../18Z ISSUANCE/

EAST OF THE DIVIDE:
THE CODY FOOTHILLS AND WIND CORRIDOR FROM NEAR KRKS TO KCPR WILL BE
WINDY TODAY. A COLD FRONT WILL DROP SOUTH ACROSS THE AREA
TONIGHT WITH A GOOD CHANCE OF SNOW SHOWERS AND AREAS OF
MVFR AND MOUNTAIN OBSCURATION. BRIEF PERIODS OF IFR ARE POSSIBLE
DURING HEAVIER SNOW SHOWERS.

WEST OF THE DIVIDE:
SNOW IS EXPECTED ACROSS MUCH OF THE WEST TODAY AND TONIGHT. MVFR TO
IFR CONDITIONS CAN BE EXPECTED WITH WIDESPREAD MOUNTAIN
OBSCURATIONS.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS ACROSS THROUGH THE WEEKEND. HOWEVER...THERE
WILL BE SOME CONCERN OVER THE NEXT FEW DAYS WITH THE RETURN OF VERY
WINDY CONDITIONS AS THE SURFACE SET-UP WILL FAVOR STRONG WESTERLY
WINDS...WITH GUSTS REACHING FROM 40 TO 60 MPH ACROSS HIGHER
TERRAIN IN ADDITION TO THE WIND PRONE AREAS OF BOTH SWEETWATER AND
NATRONA COUNTIES. SNOW WILL FALL IN THE WEST TODAY AND SPREAD EAST
OF THE DIVIDE TONIGHT. MORE SNOW IS LIKELY IN THE WEST FRIDAY AND
ESPECIALLY ON SATURDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM MST
FRIDAY WYZ001-012>014-023>025.

&&

SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...BRAUN
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Jan 9, 4:00 AM MST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MST THU JAN 9 2014

WYZ001>020-022>030-101300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MST THU JAN 9 2014

...WINTER WEATHER ADVISORY FOR THE WESTERN MOUNTAINS THROUGH FRIDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY SNOW IN THE WEST. SOME SNOW WILL SPREAD EAST OF
THE DIVIDE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY...LIGHT SNOW CONTINUES ACROSS THE WEST AND NORTHWEST...AND
STRONG WIND POSSIBLE ACROSS SWEETWATER COUNTY.

SATURDAY AND SUNDAY...SIGNIFICANT SNOW AND BLOWING SNOW POSSIBLE
ACROSS THE WEST AND SOUTHWEST. STRONG TO POSSIBLY DAMAGING WINDS...
ESPECIALLY IN FAVORED WINDY AREAS...SUCH AS BETWEEN ROCK SPRINGS AND
CASPER...CODY FOOTHILLS...AND THE UPPER WIND RIVER BASIN.

MONDAY...STRONG WINDS REMAIN POSSIBLE IN FAVORABLE WINDY AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS.

TEAM RIVERTON

In the hours before

Special weather statement, Jan 9, 6:48 AM MST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
648 AM MST THU JAN 9 2014

WYZ025-091515-
UPPER GREEN RIVER BASIN FOOTHILLS-
648 AM MST THU JAN 9 2014

AHEAD OF SNOW SPREADING EAST TOWARDS THE UPPER GREEN RIVER
BASIN THIS MORNING...THERE WILL SOME PATCHY DENSE FOG BETWEEN
PINEDALE AND BONDURANT. VISIBILITY IN FOG WILL BE REDUCED TO NEAR A
QUARTER MILE IN SOME LOCATIONS. VISIBILITIES SHOULD IMPROVE AS THE
SNOW BEGINS TO FALL LATER THIS MORNING...BUT COULD STILL GO DOWN...TO
A HALF MILE AT TIMES IN HEAVIER SNOW.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 9, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Avalanche, Teton & Gros Ventre Mountains

When
January 10, 11:00 AM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Park/Forest Service
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Avalanche, Teton & Gros Ventre Mountains

When
January 10, 3:30 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483184, 483190, 483179.